Oklahoma, 2013

Tornado and Hail in Oklahoma, May 8, 2013

May 8, 2013 · NWS OUN · 37 events in 16 counties and zones

A dryline was located from western Kansas through the Texas Panhandle during the afternoon, with a moist, unstable airmass in place over Oklahoma as a shortwave trough approached. Numerous thunderstorms developed during the mid- to late-afternoon hours over much of western and central Oklahoma, with some displaying supercell characteristics at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline was located from western Kansas through the Texas Panhandle during the afternoon, with a moist, unstable airmass in place over Oklahoma as a shortwave trough approached. Numerous thunderstorms developed during the mid- to late-afternoon hours over much of western and central Oklahoma, with some displaying supercell characteristics at times. Widespread large hail was reported, some significant, along with isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:43 PM CST, 47 minutes earlier.

Area forecast discussion, May 8, 1:43 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT WED MAY 8 2013

.DISCUSSION...
STORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON ACROSS NORTHWEST
OKLAHOMA. THE STORM SCALE MODELS PAINT A CONSISTENT PICTURE OF
STORMS CONTINUING TO DEVELOP ALONG THE DRYLINE IN WESTERN
OKLAHOMA... WITH ADDITIONAL STORMS POTENTIALLY DEVELOPING AHEAD
OF THE DRYLINE. ALTHOUGH DISCRETE STORMS ARE EXPECTED INITIALLY...
IT WILL LIKELY DEVELOP INTO A LINE OR COMPLEX AND SPREAD EAST
ACROSS THE AREA. POPS ARE MORE INFLUENCED BY THE SHORT-TERM MODELS
THAN THE MOS NUMBERS FOR THIS EVENING. SOME SEVERE WEATHER LOOKS
LIKELY THIS EVENING. SOME LINGERING SHOWERS AND STORMS REMAIN
POSSIBLE INTO THE MORNING IN THE WAKE OF THE COMPLEX... ESPECIALLY
IN THE NORTH. THE LONGWAVE TROUGH REMAINS TO THE WEST FOR THE NEXT
COUPLE OF DAYS WITH SOUTHWEST FLOW OVER THE AREA... THUS PRECIP
CHANCES WILL PERSIST ESPECIALLY WITH A SURFACE BOUNDARY IN OR NEAR
THE AREA... ALTHOUGH CHANCES WILL DECREASE AS THE UPPER LOW
WEAKENS AND COLD FRONT MOVES SOUTH INTO TEXAS FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  79  56  73 /  40  30  50  20
HOBART OK         59  80  55  74 /  50  20  40  20
WICHITA FALLS TX  62  87  57  77 /  40  30  50  30
GAGE OK           55  75  53  71 /  40  30  30  10
PONCA CITY OK     60  77  57  72 /  60  40  30  20
DURANT OK         60  79  60  79 /  20  50  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 8, 10:50 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED MAY 8 2013

OKZ004>048-050>052-TXZ083>090-091100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM
CUSHING...TO DAVIS...TO MARIETTA. THIS INCLUDES NEARLY ALL OF
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.

TIMING...4 PM TO 11 PM

IMPACTS...
THE MAIN HAZARDS WILL BE HAIL TO 2 INCHES IN DIAMETER AND DAMAGING
WIND GUSTS TO 75 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
SURFACE MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON ACROSS
WESTERN AND CENTRAL OKLAHOMA. A WARM AFTERNOON WILL CONTRIBUTE TO
INCREASING INSTABILITY ALONG A DRYLINE THAT WILL BE ALIGNED NEAR
THE TEXAS PANHANDLE-OKLAHOMA BORDER. THUNDERSTORMS ARE EXPECTED TO
BEGIN TO FORM BETWEEN 2 PM AND 3 PM...MOST LIKELY IN FAR WESTERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. BY 4 PM...A FEW OF THESE
STORMS ARE LIKELY TO HAVE BECOME SEVERE. WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL HAVE WIND SHEAR AND INSTABILITY ADEQUATE FOR
SUPERCELL DEVELOPMENT. THERE IS A SMALL TORNADO RISK...WITH THE
GREATEST CHANCES IN THE WESTERN ONE FOURTH OF OKLAHOMA...INTO
WESTERN NORTH TEXAS.

PROBABILITY TABLE...VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN SOUTH CENTRAL
OKLAHOMA THURSDAY WHEN A DRYLINE AND COLD FRONT PASS. THE SEVERE
RISK IS EXPECTED TO DECREASE AFTER MIDNIGHT FRIDAY. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN HAZARDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND
SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM THURSDAY...OR AS NEEDED FOR UPDATES.

CMS

The radar

The Altus AFB radar (KFDR), 151 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

34 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Roger Mills

When
May 8, 2:30 PM CST
Where
Roger Mills County, 3.94 mi NW of Hammon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.670, -99.430

Hail, Dewey

When
May 8, 3:20 PM CST
Where
Dewey County, 2.15 mi SSW of Leedey
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.840, -99.360

Spotters reported 2 hail at this time, as well as 1.5 hail 8 minutes earlier.

Hail, Canadian

When
May 8, 4:02 PM CST
Where
Canadian County, 9.39 mi WSW of Calumet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.540, -98.270

Hail, Canadian

When
May 8, 4:06 PM CST
Where
Canadian County, 0.89 mi SW of Okarche
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.720, -97.990

Hail, Custer

When
May 8, 4:08 PM CST
Where
Custer County, 1.82 mi WNW of Thomas
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.760, -98.780

Hail, Custer

When
May 8, 4:35 PM CST
Where
Custer County, 1.82 mi WNW of Thomas
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.760, -98.780

Hail, Canadian

When
May 8, 4:37 PM CST
Where
Canadian County, 11.79 mi SSW of Calumet
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.450, -98.220

Hail, Dewey

When
May 8, 4:45 PM CST
Where
Dewey County, 4.46 mi W of Seiling
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.150, -99.000

Hail, Dewey

When
May 8, 4:55 PM CST
Where
Dewey County, 3.35 mi W of Seiling
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.150, -98.980

Hail, Blaine

When
May 8, 5:03 PM CST
Where
Blaine County, 1.32 mi ESE of Eagle City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.920, -98.570

Hail, Canadian

When
May 8, 5:04 PM CST
Where
Canadian County, 9.05 mi S of Calumet
Measured
2.6 in hail
Reported by
Storm Chaser
Coordinates
35.470, -98.140

Hail, Major

When
May 8, 5:06 PM CST
Where
Major County, 0.69 mi S of Chester
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.210, -98.920

Hail, Canadian

When
May 8, 5:10 PM CST
Where
Canadian County, 5.47 mi WSW of El Reno
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.500, -98.050

Hail, Major

When
May 8, 5:11 PM CST
Where
Major County, 1.38 mi S of Chester
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.200, -98.920

Hail, Woodward

When
May 8, 5:13 PM CST
Where
Woodward County, 0.69 mi S of Quinlan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.440, -99.050

Hail, Canadian

When
May 8, 5:31 PM CST
Where
Canadian County, 4.5 mi W of El Reno
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -98.040

Hail, Major

When
May 8, 5:35 PM CST
Where
Major County, 2.79 mi W of Orion
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.220, -98.830

Several reports of tennis ball to tea cup size hail in this area between 5:30-5:40pm LST.

Hail, Caddo

When
May 8, 5:45 PM CST
Where
Caddo County, 4.18 mi S of Washita
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.040, -98.330

Hail, Caddo

When
May 8, 5:50 PM CST
Where
Caddo County, 2.65 mi WNW of Anadarko
Measured
2 in hail
Reported by
Public
Coordinates
35.100, -98.280

Hail, Caddo

When
May 8, 5:53 PM CST
Where
Caddo County, 0.57 mi E of Washita
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.330

Hail, Caddo

When
May 8, 5:55 PM CST
Where
Caddo County, 6.22 mi S of Ft Cobb
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.010, -98.440

Hail, Woodward

When
May 8, 6:03 PM CST
Where
Woodward County, Mooreland
Measured
1.75 in hail
Reported by
Public
Coordinates
36.440, -99.210

Also reported 1 hail 8 minutes earlier.

Hail, Caddo

When
May 8, 6:09 PM CST
Where
Caddo County, 2.65 mi WNW of Anadarko
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.100, -98.280

Hail, Caddo

When
May 8, 6:17 PM CST
Where
Caddo County, 1.38 mi S of Gracemont
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.170, -98.260

Also reported 1.5 hail 4 minutes earlier.

Hail, Caddo

When
May 8, 6:36 PM CST
Where
Caddo County, Binger
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.310, -98.340

Thunderstorm Wind, Caddo

When
May 8, 6:50 PM CST
Where
Caddo County, 0.69 mi S of Anadarko
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.070, -98.240

Power lines reported down in Anadarko.

Hail, Woods

When
May 8, 7:10 PM CST
Where
Woods County, 0.69 mi S of Waynoka
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.580, -98.880

Tornado, Grady

When
May 8, 7:18 PM CST
Where
Grady County, 4 mi SE of Minco
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
35.269, -97.890

Brief tornado reported by KWTV and a Spotter Network storm chaser.

Hail, Woodward

When
May 8, 7:27 PM CST
Where
Woodward County, 9.14 mi N of Quinlan
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.580, -99.020

Thunderstorm Wind, Stephens

When
May 8, 7:30 PM CST
Where
Stephens County, 0.9 mi NW of Sunray
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.430, -97.970

Power lines reported down along a country road.

Hail, Stephens

When
May 8, 7:30 PM CST
Where
Stephens County, 1.49 mi NNW of Duncan
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -97.970

Hail, Woods

When
May 8, 7:51 PM CST
Where
Woods County, 5.31 mi SW of Hopeton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
36.630, -98.730

Hail, Cleveland

When
May 8, 8:50 PM CST
Where
Cleveland County, 2.82 mi W of Moore
Measured
2.25 in hail
Reported by
Public
Coordinates
35.340, -97.540

Reported half a mile east of 119th and Western. Also numerous reports of 1 hail around Moore between 8:43-8:53pm LST.

Hail, Ellis

When
May 8, 9:37 PM CST
Where
Ellis County, 2.23 mi E of Gage
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -99.720

Hail, Oklahoma

When
May 8, 9:45 PM CST
Where
Oklahoma County, 5.71 mi NW of Edmond
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.710, -97.550

Hail, Logan

When
May 8, 10:10 PM CST
Where
Logan County, 2.15 mi SSW of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
35.770, -97.500

Hail, Lincoln

When
May 8, 10:53 PM CST
Where
Lincoln County, 2.67 mi NW of Chandler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.740, -96.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446582, 446584, 446588, 446589, 446590, 446591, 446592, 446593, 446594, 446595, 446596, 446597, 446599, 446600, 446601, 446602, 446603, 446604, 446605, 446606, 446607, 446608, 446609, 446610, 446611, 446612, 446613, 446587, 446614, 446615, 446616, 446617, 446618, 446619, 446621, 446622, 446623.